Continued Early Childhood Education Phone: 866-727-1617


What is the Difference in Allergic Reactions and Anaphylaxis?

Charlotte Hendricks, PhD

March 23, 2020

Share:

Question

What is the difference in allergic reactions and anaphylaxis?

Answer

An allergic reaction is much more serious than a side effect. They're not common but they can be very serious. Before accepting any medication from the parent, ask if the child has had a reaction to a medication in the past, either that medication or any medication. If they say that the child has had a reaction to it, then you should not be giving that medication in the program because the next reaction could be more severe. For example, penicillin was given as the most common medication for years and it's still given but there are times that children or adults can develop an allergic reaction to the penicillin. A person may have had 99 injections of penicillin and never had a reaction, but on that hundredth one, they have an allergic reaction. You don't know when an allergic reaction will hit.

I saw a case where a teenager was on a sulfa antibiotic. He'd had that medication before and never had a problem with it but he woke up that morning and was itching everywhere from the top of his head to the bottom of his feet. He had little welts appearing, swelling, bumpiness, and itching. He immediately went to the physician who prescribed it, who was also an allergist, and they watched him very carefully for the next hour, giving him Benadryl, Claritin, and some other antihistamines. He no longer can take any kind of medication that includes sulfa in it. You must be very careful about allergic reactions.

Anaphylaxis

  • Breathing problems
  • Swelling of the face, lips, tongue, or throat
  • Difficulty swallowing or speaking
  • Rash or hives on the body
  • Itching, including in the mouth
  • Dizziness, confusion, fainting
  • Abdominal pain, nausea, vomiting, or other sudden illness

With allergic reactions there's something called anaphylaxis. This is life-threatening. Anaphylaxis is an allergic reaction to a substance, whether it's food, medication, or something else. If you give a child a medication and they start to have any of these symptoms, call 9-1-1. If you see any breathing problems, no matter how slight they are, call 9-1-1. If you notice the child is not breathing as they normally do, that's a breathing problem.

Another symptom to call 9-1-1 for is any swelling of the face, the lips, the tongue, or the throat. Young children are not going to be able to tell you if they're swelling, but they might be reaching for their throat, you might notice breathing problems, or they might be moving their lips funny.  You might notice that they are having a difficult time swallowing or speaking. Make sure to observe them and if you notice something that is not normal or typical for that child, then follow through and see what it could possibly be.

The allergic reaction might occur within 30 seconds, 30 minutes, or even two hours later of taking the medication. In the case of the teenager I told you about, it was six hours later when he woke up that symptoms were seen. There's no timeline on this. If it's an infant you might not notice the difficulty swallowing until you're giving them their bottle or with a toddler when they're eating their food. If you see anything like that, call 9-1-1.

Another symptom you might see is a rash or hives on the body. This may appear as redness on the skin, bumps on the skin, or feeling itchy. It could also cause itching in the mouth. Itching could be a side effect and might not be an allergic reaction but you are not the one to determine that. Any itching, especially if it's itching around and in the mouth, is considered an allergic reaction and you need to get a professional and their emergency help.

If they have dizziness or confusion or if they faint that could also be a symptom of anaphylaxis. Other symptoms include if they suddenly have abdominal pain, nausea, vomiting, or any other sudden illness. This also includes lethargy as I mentioned previously where they simply go limp. That is an allergic reaction. The abdominal pain, nausea, and vomiting may be a side effect of the medication which is why you need to know the side effects of the medication. However, if they are suddenly having severe abdominal pain or they're throwing up and having additional problems that are not typical and have never happened with this medication before, consider it an allergic reaction and call 911. Do not wait because it can become very serious very quickly. 

 

This Ask the Expert is an edited excerpt from the course, Administration of Medication in ECE Settings, in partnership with Region 9 Head Start Association, by Charlotte Hendricks, PhD.


charlotte hendricks

Charlotte Hendricks, PhD

Dr. Charlotte Hendricks has promoted health education for young children, families, and teachers for over 30 years and pioneered curriculum development and evaluation for preschool health education. Nationally recognized as a leader in her field, her career has spanned public health, higher education, Head Start, and research. She often presents to early childhood programs and at state and national conferences, delivering high energy presentations to illustrate practical and cost-effective approaches to best practice, national standards, and issues facing today’s early childhood staff and families.

Charlotte served as Editor for Healthy CHILDCare magazine for 16 years and has published extensively, including HIP on Health®: Health Information for Caregivers and Families and Growing, Growing Strong: A Whole Health Curriculum for Young Children. Her latest book, Redleaf Quick Guide to Disaster Planning and Preparedness in Early Childhood and Schoolage Care Settings, exemplifies her ability to present essential information in an easy-to-follow format.


Related Courses

Disaster Preparedness for ECE Settings, in partnership with Region 9 Head Start Association
Presented by Charlotte Hendricks, PhD
Video

Presenter

Charlotte Hendricks, PhD
Course: #31541Level: IntroductorySubject Area: Planning a safe and healthy learning environment1 Hour
  'Very important information was giving'   Read Reviews
A disaster or emergency situation can occur anytime and anywhere, often without warning. Through this training, participants will explore potential disaster/emergency situations in early childhood programs and appropriate responses to those situations. This course is presented in partnership with Region 9 Head Start Association's Training West.

Administration of Medication in ECE Settings, in partnership with Region 9 Head Start Association
Presented by Charlotte Hendricks, PhD
Video

Presenter

Charlotte Hendricks, PhD
Course: #31542Level: IntroductorySubject Area: Planning a safe and healthy learning environment1 Hour
  'Easy to understand'   Read Reviews
Staff may be required to administer medication or treatment to a child in their care. Clear policies on giving medicines, both prescription or over-the-counter, can help staff meet children’s needs, communicate with families, and prevent mistakes. This course is presented in partnership with Region 9 Head Start Association's Training West.

Managing Food Allergies in ECE Settings, in partnership with Region 9 Head Start Association
Presented by Charlotte Hendricks, PhD
Video

Presenter

Charlotte Hendricks, PhD
Course: #31550Level: IntroductorySubject Area: Planning a safe and healthy learning environment1 Hour
  'Just a great reminder to check the labels especially from the cafeteria'   Read Reviews
About six percent of young children have a food allergy, and reactions can be severe or even life-threatening. All staff are responsible for recognizing and helping avoid exposure to allergens. This course is presented in partnership with Region 9 Head Start Association's Training West.

Avoiding Exposure to Hazardous Materials in ECE Settings, in partnership with Region 9 Head Start Association
Presented by Charlotte Hendricks, PhD
Video

Presenter

Charlotte Hendricks, PhD
Course: #31557Level: IntroductorySubject Area: Planning a safe and healthy learning environment1 Hour
  'Good information on how to store the products, and how high off of the floor the items should be stored'   Read Reviews
Children are much more vulnerable than adults to exposures of hazardous materials; young children account for more than half of poison exposures reported every year. This course provides information for programs to help them follow policy and procedures for safe use, storage, and disposal of hazardous materials. This course is presented in partnership with Region 9 Head Start Association's Training West.

Safely Transporting Young Children, in partnership with Region 9 Head Start Association
Presented by Charlotte Hendricks, PhD
Video

Presenter

Charlotte Hendricks, PhD
Course: #31558Level: IntroductorySubject Area: Planning a safe and healthy learning environment1 Hour
  'Good explanation'   Read Reviews
Early childhood programs often provide transportation to ensure that children receive essential and comprehensive services. This course will help you ensure young children are safe and minimize the potential for problems by providing information on developing and following transportation policy and procedures. This course is presented in partnership with Region 9 Head Start Association's Training West.